I have had the displeasure of discovering the perfectly disagreeable spectre of sarin use may well have visited this earth again. I say that sarin use is possible as a range of compounds other than sarin can cause the same effects. Frankly I hold the view that the use of any of the nerve agents is equally immoral.
I saw pictures on the news which do suggest that a large number of people have been poisoned, I looked closely at the footage of the injured people but I was unable to get a clear look at their eyes. You will find out why this is of interest later.
Since the first world war chemical warfare has been viewed as “gas” warfare, this is a result of the fact that first chemical warfare agents used in the trenches were true gases (chlorine and phosgene), many of the later chemicals used in the trenches are liquids or solids. For example mustard gas (HD) is a heavy oil at room temperature.
The nerve agents all work in the same way, they target a enzyme in the nervous system (acetylcholinesterase), this enzyme breaks down Acetylcholine is a molecule which is involved in the transmission of nerve impulses, by preventing it breaking down the nerves are stuck in the on state.
The classic peaceful use of the acetylcholinesterase inhibitors is to kill insects, by careful choice of molecules it is possible to find molecules which are very toxic to insects but close to harmless to mammals. The insects tend to die from having their muscles contract uncontrollably, I suspect that this inhibits the breathing of the insects and also increases their need for oxygen at the same time.
In humans the nerve agents kill in a similar way, they inhibit breathing by making all the muscles required for breathing contract at the same time. I have been told by a battlefield paramedic who used to work with Mike Drew that this is a very painful way to die. I have been told that the spasms associated with “nerve gas” will cause very painful injuries, so we must regard nerve gas as a very barbaric weapon which is quite rightly outlawed by international law.
The reason I was interested to look at the eyes is that a classic sign of exposure to nerve gas is a change in the size of pupils, the pupils of a person who has been poisoned with an acetylcholinesterase inhibitors tend to become very small in size. While a person who has been treated with the classic antidote (atropine) has enlarged pupils.
I am hoping both that samples can be tested soon to confirm or deny that sarin or a similar a chemical weapon has been used. I also hope that something can be done to put a stop to the bloodshed in Syira.